New Mexico, 2006

Flash Flood and Heavy Rain in New Mexico, August 18, 2006

August 18, 2006 · NWS ABQ · 2 events in 1 county or zone

Heavy rain of one to two inches in less than 40 minutes caused heavy street flooding along Montgomery Blvd in northeast Albuquerque where one foot of fast water moving west or downhill to the Rio Grande River filled the street with mud and rocks and shot water over the hoods of stalled vehicles. A teenager was swept down a drainage channel but managed to pull himself out with only scraps and…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Heavy rain of one to two inches in less than 40 minutes caused heavy street flooding along Montgomery Blvd in northeast Albuquerque where one foot of fast water moving west or downhill to the Rio Grande River filled the street with mud and rocks and shot water over the hoods of stalled vehicles. A teenager was swept down a drainage channel but managed to pull himself out with only scraps and mild hypothermia. Drainage around one high school was overwhelmed leading to flooding of the gym which severely damaging the wood floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 18, 2:00 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 18, 2:00 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT FRI AUG 18 2006

...FLASH FLOOD THREAT INCREASES THROUGH THE UPCOMING WEEKEND...

.DISCUSSION...
FORECAST ISSUES THROUGH THE UPCOMING WEEKEND CONCERN PCPN CHANCES...
FLASH FLOOD THREAT AND DIURNAL TEMPS. RUC ANALYSIS INDICATING UPPER
HIGH IS CURRENTLY POSITIONED OVER THE SRN GULF COAST STATES. A DEEP
TROPICAL PLUME CONTINUES TO ADVECT INTO NM ON RETURN FLOW OF HIGH...
ALLOWING PRECIPITABLE WATERS TO EXCEED ONE INCH...HIGHEST OVER THE
ERN PLAINS. MEANWHILE...A SFC BOUNDARY IS SLOWLY PLUNGING SOUTHWARD
ALONG THE FRONT RANGE OF THE COLORADO ROCKIES. THIS BOUNDARY SHOULD
BE CONVECTIVELY AIDED INTO NE NM THIS EVENING...EVENTUALLY STALLING
OUT WITHIN THE EC/SE PLAINS. FOR TONIGHT...THE FOCUS FOR WIDESPREAD
SHOWERS/STORMS WILL BE CONFINED TO THE NE QUADRANT OF THE CWFA WITH
SCATTERED COVERAGE EVERYWHERE ELSE EXCLUDING THE FOUR CORNERS AREA.
WILL CONTINUE WITH INHERITED FLASH FLOOD WATCH FOR THE ERN AND SRN
PARTS OF THE FORECAST AREA. CONVECTION EAST OF THE CENTRAL MT CHAIN
SHOULD ENHANCE BELOW CANYON WINDS THIS EVENING...HOWEVER WILL KEEP
THEM RELATIVELY LIGHT AROUND 15KTS. NO MAJOR CHANGES NEEDED TO POP
STRUCTURE...EXCEPT TO INCREASE VALUES INTO THE CATEGORICAL RANGE IN
THE FAR NE.

EXPECT A RATHER ACTIVE WEATHER PATTERN FOR SAT AS UPSLOPE LOW LEVEL
REGIME IN COMBINATION WITH RIPPLES IN UPPER LEVEL FLOW TRAVERSE THE
REGION. ABOVE NORMAL PWAT VALUES SHOULD ENHANCE FLASH FLOOD THREAT
ACROSS THE CENTRAL/ERN ZONES. TO PREVENT CONFUSION...WILL ALLOW THE
MIDNIGHT CREW EXTEND AND EXPAND FFA FOR THE SAT/SAT EVENING PERIODS.
HPC QPF GRAPHICS SUGGEST LOCALIZED AREAS OF ONE INCH OR MORE OF QPF
ARE PROJECTED FROM THE NE PLAINS TO THE SW MOUNTAINS. WITH RESPECT
TO POPS...GUIDANCE ADVERTISING LIKELY VALUES FOR THE AFOREMENTIONED
AREAS. WILL LATCH ONTO THESE HIGHER VALUES IN THE GRIDS. LOWER POPS
STILL WARRANTED OVER THE NW CWA FOR THE AFTERNOON PERIOD BEFORE UPR
HIGH SHIFTS FAR ENOUGH WEST INTO ERN TX TO ALLOW UPR LEVEL DYNAMICS
TO IMPROVE OVER THIS REGION. TEMPS ON SAT WILL BE TRICKY DUE TO THE
AMOUNT OF CLOUD COVER/PCPN AND COLD AIR ADVECTION AFTER FROPA. WILL
UNDERCUT MOS GUIDANCE...ESPECIALLY IN THE NE PLAINS.

MODELS DIVERGE SIGNIFICANT WITH RESPECT TO UPR LEVEL PATTERN ON SUN.
MOISTURE AXIS SHOULD REMAIN OVER THE FORECAST AREA...WITH THE FLASH
FLOOD THREAT CONTINUING AS UPPER HIGH BEGINS TO RETROGRADE WESTWARD.
NAM REALLY RAMBUNCTIOUS WITH RESPECT TO A WESTWARD PROPAGATING WAVE
BENEATH UPPER HIGH. APPEARS NAM INITIALIZED THIS FEATURE TOO STRONG
AND WILL DISCOUNT THIS FURTHER NORTH SOLUTION FOR NOW. NONETHELESS...
MODELS STILL ADVERTISING A DOWNWARD TREND IN CONVECTIVE COVERAGE AS
TROPICAL TAP IS CHOKED OFF. ONCE THIS OCCURS...EXPECT AFTERNOON AND
EVENING STORMS TO BE DRIVEN BY DIURNAL HEATING AS WELL AS RECYCLING
OF MOISTURE. SEE NO REASON TO ADJUST EXTENDED ATTM. DPORTER

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  61  91  64  85 /  10  10  30  30
GALLUP..........................  55  85  56  81 /  10  20  40  30
GRANTS..........................  56  82  55  76 /  20  40  60  50
GLENWOOD........................  60  86  59  86 /  40  70  60  40
CHAMA...........................  48  77  48  72 /  40  70  80  70
LOS ALAMOS......................  54  77  52  72 /  50  60  80  60
RED RIVER.......................  43  67  44  64 /  70  80  80  60
TAOS............................  54  75  52  75 /  60  60  70  60
SANTA FE........................  57  78  53  73 /  50  60  70  50
SANTA FE AIRPORT................  59  78  56  75 /  50  60  70  50
ESPANOLA........................  58  83  56  79 /  40  60  70  50
ALBUQUERQUE HEIGHTS.............  66  83  63  79 /  40  60  70  50
ALBUQUERQUE VALLEY..............  64  84  62  80 /  40  50  70  50
ALBUQUERQUE FOOTHILLS...........  62  83  60  79 /  40  60  70  50
ALBUQUERQUE WEST MESA...........  63  85  61  80 /  40  50  70  50
SOCORRO.........................  63  82  60  81 /  40  60  60  30
SANDIA PARK/CEDAR CREST.........  52  73  48  69 /  50  70  70  50
MORIARTY/ESTANCIA...............  57  79  54  78 /  50  70  70  40
CARRIZOZO.......................  59  82  57  81 /  50  50  40  30
RUIDOSO.........................  55  74  51  74 /  50  60  50  30
RATON...........................  55  74  54  77 /  70  70  60  50
LAS VEGAS.......................  55  72  52  75 /  60  70  80  60
ROY.............................  59  75  58  77 /  70  60  60  50
CLAYTON.........................  62  75  59  79 /  70  70  60  50
SANTA ROSA......................  61  83  61  84 /  50  60  60  30
TUCUMCARI.......................  64  84  64  85 /  60  60  60  40
FORT SUMNER.....................  65  85  65  85 /  50  60  60  20
CLOVIS..........................  65  86  65  85 /  50  50  50  30
PORTALES........................  64  88  66  85 /  50  50  50  30
ROSWELL.........................  68  90  67  90 /  40  30  30  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ004-NMZ005-NMZ006-
NMZ007-NMZ008-NMZ010-NMZ011-NMZ012-NMZ013-NMZ014-NMZ015-NMZ016-
NMZ017-NMZ018-NMZ019-NMZ020-NMZ021-NMZ026.

&&

46
Hazardous weather outlook, Aug 18, 4:29 AM MST, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
529 AM MDT FRI AUG 18 2006

NMZ001>021-026-191200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
529 AM MDT FRI AUG 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE FLASH FLOOD WATCH FOR SOUTH CENTRAL AREAS HAS BEEN EXPANDED TO
THE EASTERN AND NORTHEASTERN PLAINS AND EXTENDED IN TIME THROUGH LATE
TONIGHT. REFER TO THE WATCH FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AS MOISTURE OVER EASTERN NEW MEXICO PUSHES WEST THROUGH THE WEEKEND
THE FLASH FLOOD THREAT MAY INCREASE OVER THE CENTRAL MOUNTAIN CHAIN
AND ADJACENT VALLEYS. THUNDERSTORMS MAY PRODUCE HEAVY RAINFALL AND
LOCALIZED FLOODING INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. REPORT RAINFALL AMOUNTS...
RISING WATER LEVELS AND/OR FLOODING THROUGH THE NATIONAL WEATHER
SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

GUYER

In the hours before

Special weather statement, Aug 18, 12:05 PM MST, 5 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
105 PM MDT FRI AUG 18 2006

NMZ016-017-182300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
105 PM MDT FRI AUG 18 2006

...SMALL WATER RELEASES EXPECTED FROM MESCALERO LAKE THIS
AFTERNOON...

MESCALERO TRIBAL OFFICIALS REPORT WATER LEVELS IN MESCALERO LAKE
AT OR VERY NEAR THE SPILL WAY LEVEL. WATER RELEASES OF ABOUT 30
CUBIC FEET PER SECOND ARE EXPECTED TO BEGIN THIS AFTERNOON WHICH
WILL INCREASE FLOWS IN CARRIZO CREEK THAT FEEDS INTO THE RIO
RUIDOSO.

IF HEAVY RAINS DEVELOP DURING THE AFTERNOON TO INCREASE RUNOFF INTO
THE LAKE THEN FLOW INTO CARRIZO CREEK WOULD INCREASE
CORRESPONDINGLY.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR A POSSIBLE FLOOD
ADVISORY SHOULD HEAVY RAIN INCREASE RUNOFF INTO MESCALERO LAKE
LATER TODAY.

03
Special weather statement, Aug 18, 2:20 PM MST, 3 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
320 PM MDT FRI AUG 18 2006

NMZ004-005-008>012-014>019-182300-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-DE BACA COUNTY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS-
320 PM MDT FRI AUG 18 2006

...ISOLATED HEAVY RAIN STORMS WITH SMALL HAIL AGAIN THIS
AFTERNOON ACROSS CENTRAL AND WESTERN NEW MEXICO...

ISOLATED STRONG THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE ACROSS
CENTRAL AND WESTERN NEW MEXICO THROUGHOUT THE AFTERNOON.

STORMS WITH HEAVY RAIN OF ONE INCH IN 30 MINUTES OR LESS WITH
RANDOMLY LOCATED BUT THE MOST FAVORED AREAS FOR A BRIEF LOCALIZED
FLOOD EVENT THROUGH 5 PM WILL BE FROM NEAR LAS VEGAS NORTH TOWARDS
RATON...IN LINCOLN COUNTY NEAR RUIDOSO AND EAST ALONG HIGHWAY 70...
AND IN THE VICINITY OF GRANTS AND BLUEWATER LAKE ALONG INTERSTATE 40.

SOME STORMS WILL ALSO PRODUCE COPIOUS AMOUNTS OF SMALL HAIL THAT
COLLECTS TO A DEPTH OF 3 TO 5 INCHES ON THE GROUND.

CONTINUE TO LISTEN FOR ADDITIONAL STATEMENTS OR A POSSIBLE
SMALL STREAM ADVISORIES OR MORE URGENT FLASH FLOOD WARNINGS.

03

The radar

The Albuquerque radar (KABX), 18 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Bernalillo

When
August 18, 5:40 PM MST to 6:40 PM MST
Where
Bernalillo County, Albuquerque
Injuries
1 direct, 0 indirect
Reported by
BROADCAST MEDIA
Coordinates
35.051, -106.670 (the zone’s center; the record gives no point)

Flash Flood, Bernalillo

When
August 18, 5:50 PM MST to 6:20 PM MST
Where
Bernalillo County, Albuquerque
Reported by
BROADCAST MEDIA
Coordinates
35.051, -106.670 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2006Every state in 2006This day in weather historyWarnings in New Mexico, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529961, 5529962.